Alert archive / North Carolina / Wind Advisories in 2017
Wind Advisory 6, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this wind advisory at May 4, 2017, 2:55 PM EDT for Dare County, Hyde County, North Carolina. It took effect at May 5, 2017, 5:00 AM EDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- May 4, 2017, 2:55 PM EDT (18:55 UTC)
- In effect from
- May 5, 2017, 5:00 AM EDT
- Expired
- May 5, 2017, 3:28 PM EDT
- In force
- 10 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Dare County, NC, Hyde County, NC
The radar
The Morehead City radar (KMHX), 123 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 102 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 924 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
025 WWUS72 KMHX 041855 NPWMHX URGENT - WEATHER MESSAGE National Weather Service Newport/Morehead City NC 255 PM EDT Thu May 4 2017 ...STRONG WINDS WILL DEVELOP ALONG THE COAST FRIDAY MORNING... .A complex low pressure system will impact the region late tonight and Friday. Strong southerly winds will develop along the coast early Friday morning, then gradually diminish early evening. NCZ047-081-095-103-104-050900- /O.NEW.KMHX.WI.Y.0006.170505T0900Z-170505T2100Z/ Mainland Dare-Mainland Hyde-Carteret-Outer Banks Dare- Outer Banks Hyde- Including the cities of Manns Harbor, Stumpy Point, East Lake, Engelhard, Fairfield, Ponzer, Scranton, Swanquarter, Morehead City, Beaufort, Newport, Atlantic Beach, Emerald Isle, Kitty Hawk, Nags Head, Manteo, Rodanthe, Buxton, Hatteras Village, and Ocracoke 255 PM EDT Thu May 4 2017 ...WIND ADVISORY IN EFFECT FROM 5 AM TO 5 PM EDT FRIDAY... The National Weather Service in Newport/Morehead City has issued a Wind Advisory, which is in effect from 5 AM to 5 PM EDT Friday. * WINDS...South 25 to 35 mph with gusts up to 45 mph. * TIMING...Friday. * IMPACTS...Secure any loose items such as patio furniture and any small objects that may become projectiles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 31 to 39 mph or gusts in excess of 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
2 follow-up statements
474 WWUS72 KMHX 050630 NPWMHX URGENT - WEATHER MESSAGE National Weather Service Newport/Morehead City NC 230 AM EDT Fri May 5 2017 ...STRONG WINDS WILL DEVELOP ALONG THE COAST FRIDAY MORNING... .A complex low pressure system will impact the region today. Strong southerly winds will increase early today, then gradually diminish by early evening. NCZ047-081-095-103-104-051830- /O.CON.KMHX.WI.Y.0006.170505T0900Z-170505T2100Z/ Mainland Dare-Mainland Hyde-Carteret-Outer Banks Dare- Outer Banks Hyde- Including the cities of Manns Harbor, Stumpy Point, East Lake, Engelhard, Fairfield, Ponzer, Scranton, Swanquarter, Morehead City, Beaufort, Newport, Atlantic Beach, Emerald Isle, Kitty Hawk, Nags Head, Manteo, Rodanthe, Buxton, Hatteras Village, and Ocracoke 230 AM EDT Fri May 5 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... * WINDS...South 25 to 35 mph with gusts up to 45 mph. * TIMING...Today. * IMPACTS...Secure any loose items such as patio furniture and any small objects that may become projectiles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 31 to 39 mph or gusts in excess of 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
272 WWUS72 KMHX 051928 NPWMHX URGENT - WEATHER MESSAGE National Weather Service Newport/Morehead City NC 328 PM EDT Fri May 5 2017 NCZ047-081-095-103-104-052030- /O.CAN.KMHX.WI.Y.0006.000000T0000Z-170505T2100Z/ Mainland Dare-Mainland Hyde-Carteret-Outer Banks Dare- Outer Banks Hyde- Including the cities of Manns Harbor, Stumpy Point, East Lake, Engelhard, Fairfield, Ponzer, Scranton, Swanquarter, Morehead City, Beaufort, Newport, Atlantic Beach, Emerald Isle, Kitty Hawk, Nags Head, Manteo, Rodanthe, Buxton, Hatteras Village, and Ocracoke 328 PM EDT Fri May 5 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Newport/Morehead City has cancelled the Wind Advisory. Wind gusts have diminished across the area. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this wind advisory went out at May 4, 12:56 PM EDT, 1 hour 59 minutes earlier.
Area forecast discussion, May 4, 12:56 PM EDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1256 PM EDT Thu May 4 2017
.SYNOPSIS...
High pressure will slide offshore today as deep low pressure
slowly approaches from the west. The strong low pressure system
will impact the region tonight and Friday, pushing a cold front
through Friday. Low pressure will continue to lift north this
weekend, as weak high pressure builds in from the northwest
through early next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1000 AM Thursday...Easterly low level flow prevails
across the Carolinas this morning with surface high pressure
over New England and low pressure over KY. A warm front is
forecast to develop to the south today and lift north towards
eastern NC by evening. Associated warm advection will produce
lift this afternoon coupled with increasing moisture advection
which should lead to widely scattered showers and thunderstorms
developing especially over the western half of the area. Will
have a slight chance PoP western half based on consensus of
model forecasts. Satellite imagery indicates that an extensive
cumulus cloud field was developing in response to heating and
the increased moisture advection and would expect skies to
become mostly cloudy by mid afternoon. Will leave current high
temperature forecast in the upper 70s to lower 80s but may need
to lower max temps a couple of degrees depending on how cloud
cover evolves. Winds will veer from E this morning to SE with a
few gusts to around 25 knots possible later in the day.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
As of 310 AM Thursday...Strong surface low pressure will move
from western Tennessee into the Ohio Valley as a deep closed low
moves into the Tennessee Valley by Friday morning becoming
negatively tilted with diffluent upper flow across eastern NC.
This coupled with a deep feed of moisture from the S/SW will
lead to some localized heavy rainfall. In addition...this will
be the epitome of a high shear/low CAPE event. A 50-kt 850 mb
jet is forecast to develop late tonight with SCP values of 4-7
in southern portions of the CWA after 09z tonight. Most of the
better instability will remain offshore with only modest values
over inland areas. SPC has the entire CWA in a Marginal threat
of severe weather with strong gusty winds and possible isolated
tornadoes being the primary threat. With precipitable water
values forecast between 1.5 and 2 inches, widespread 1 to 2 inch
rainfall amounts will be likely tonight. Clouds and
precipitation should hold minimum temperatures in the lower 70s
tonight.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 3 am Thu...A strong low pressure system will impact the
region Thursday night into Friday, with the potential for heavy
rainfall and isolated strong to severe thunderstorms. Much
cooler weather expected this weekend into early next week.
Fri...A deep upper level trof will dig down into the southern
plains enhancing cyclogenesis as low moves through the OH/TN
valley region. The deepening low will track west and north of
eastern NC Friday...become stacked and lift through the Mid-
Atlantic and into the NE Friday night. The associated warm front
will lift north through ENC, followed close behind by a cold
front Friday. SPC currently has the area outlooked in a Marginal
Risk Fri...and still looks to be a high shear/low cape type
event. Forecast soundings show MU CAPE values increasing to
500-1000 J/KG, deep layer shear 35-45 kt, and dewpoints in the
60s. Isolated strong to severe storms will be possible through
midday Friday...with the main threats damaging wind gusts and an
isolated tornado. Main window looks like 5am-noon...as
instability and shear increase. Locally heavy rainfall will also
be a threat, with widespread rainfall 1-2", with locally higher
amounts as PWAT values surge to around 1.8". Precip will taper
off from west to east Fri afternoon. Highs Fri in the mid/upper
70s, with overnight lows Fri night dropping into the low 50s
inland and mid 50s/lower 60s along the coast.
Saturday through Wednesday...Much cooler wx expected this weekend
into early next week with upper troughing over the eastern US.
Low pressure will continue to lift N/NE through the weekend as
surface high builds in from the NW...and weak shortwaves rotate
around the base of the upper trough. Isolated showers possible
Sat night, but overall expect dry wx to prevail. The high will
slide off the coast Tue night and Wednesday as the next front
approaches. Low level thickness values support highs in the
upper 60s/low 70s...then warming up mid week. Much cooler
overnight lows dropping into the mid 40s/low 50s inland and
low/mid 50s along the coast.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Short Term /Through 12Z Friday/...
As of 715 AM Thursday...Expect high clouds to gradually increase
through the day with some scattered to broken stratocumulus to
develop in the 3000-5000 foot range during the late morning
hours. Some warm-advection showers may also develop later in the
day. Easterly winds will become SE this afternoon and tonight
and gust to 25 knots at times. Ceilings and vsbys should lower
abruptly after about 02z-03z Friday as precipitation increases
from the south and southwest and several hours of MVFR and
potential IFR ceilings and visibilities will prevail.
Long Term /Fri through Monday/...
As of 3 am Thu...Widespread sub-VFR conditions expected the
first part of Friday, as a strong low pressure system impacts
the region. Widespread showers and scattered thunderstorms will
overspread the area late Thu night and early Friday, tapering
off from west to east Friday afternoon. Isolated strong to
severe storms possible Fri morning. Pred VFR conditions should
return by Fri afternoon/evening and continue into early next
week.
&&
.MARINE...
Short Term /Today and Tonight/
As of 1000 AM Thursday...Easterly winds have increased to 15 to
25 kt and are forecast to veer to the SE later this afternoon
into tonight as a warm front lifts north through the area. Winds
are expected to really increase after midnight tonight as the
gradient between high pressure offshore and strong low moving up
the Ohio Valley tightens. Based on forecast winds...have issued
a Gale Warning for the Pamlico Sound and coastal waters south
of Oregon Inlet starting after midnight tonight. Will have Small
Craft Advisories for the remaining waters as frequent gusts to
25 knots are likely. Seas of 3-5 feet this morning will increase
to as high as 8-10 feet after midnight over the coastal waters
south of Oregon Inlet.
Long Term /Fri through Monday/...
As of 3 am Thu...Dangerous conditions will continue across all
coastal waters, sounds and rivers Friday. A strong area of low
pressure is expected to track well W/NW of the waters , with a
cold front sweeping through during the day Friday. Strong S/SSW
winds expected across the waters Friday, peaking Friday morning.
Seas on the coastal waters will peak during the day Friday as
well (9-13 ft). Could see period of high surf conditions develop
as well south of Hatteras. SW winds subside to 15-25 kt Fri
night and continue into Sat, with seas 5-9 feet. Conditions
improve slightly Sun, with westerly winds 10-20 kt and seas 3-6
ft. SCA conditions are expected to persist across the waters Sat
night into Sunday. At this time Monday looks like the best day
of the period with W/NW winds 10-15 kt and seas 2-4 ft.
&&
.HYDROLOGY...
As of 1255 PM Thursday...
Tar River near Grimesland - Minor flooding occurring.
Tar River at Rock Springs - Minor flooding occurring.
Tar River at Greenville - Moderate flooding, has crested and is
starting to slowly fall. Expected to drop below moderate flood
levels this afternoon.
Neuse River at Fort Barnwell - Minor flooding occurring.
Neuse River at Kinston - Major flooding, has crested and is
starting to slowly fall. Expected to drop below major flood
levels this afternoon.
Swift Creek near Streets Ferry...minor flooding expected.
Contentnea Creek near Hookerton - Minor flooding occurring and
forecast...river has crested and will cont to subside slowly.
Roanoke River at Williamson - slowly rising but forecast to
remain just below flood stage.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 4 AM to 8 PM EDT Friday for AMZ130-
131-136-137.
Gale Warning from 4 AM to 8 PM EDT Friday for AMZ135-152.
Gale Warning from 2 AM to 8 PM EDT Friday for AMZ154-156.
Small Craft Advisory from 11 PM this evening to 2 AM EDT
Sunday for AMZ150.
Gale Warning from 2 AM to 2 PM EDT Friday for AMZ158.
&&
SYNOPSIS...JME/CTC
NEAR TERM...JME/CTC
SHORT TERM...CTC
LONG TERM...HSA
AVIATION...CTC/HSA
MARINE...JME/CTC/HSA
HYDROLOGY...MHXHazardous weather outlook, May 4, 3:51 AM EDT, 11 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 351 AM EDT Thu May 4 2017 NCZ029-044>047-079>081-090>095-098-103-104-050800- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Carteret-Onslow- Outer Banks Dare-Outer Banks Hyde- 351 AM EDT Thu May 4 2017 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Showers and thunderstorms with locally heavy rainfall are likely tonight. Some of the thunderstorms will be strong to severe with strong gusty winds and isolated tornadoes being the primary threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Showers and thunderstorms with locally heavy rain are likely to continue through midday Friday. A few storms may be strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required later tonight and Friday.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 9:33 PM EDT | River Flood Warning | MHX | Craven | 5 days |
| May 4, 3:48 AM EDT | Gale Warning | MHX | 36 hr | |
| May 4, 3:19 PM EDT | Coastal Flood Advisory | MHX | Dare | 24 hr |
| May 4, 3:19 PM EDT | High Surf Advisory | MHX | 38 hr |
Nearby
Wind Advisories in North Carolina, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.